Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

May 21, 2004Alleghany County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2004, 10:01 PM EDT for Alleghany County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 10:01 PM EDT (02:01 UTC)
Expired
May 21, 2004, 10:30 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Alleghany County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS51 KRNK 220201
SVRRNK
VAC005-220230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 1030 PM EDT

* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ALLEGHANY...OR
  ABOUT OVER JORDAN MINES...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EARLEHURST ALLEGHANY COUNTY AT 1010 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3784 8011 3774 8027 3762 8022 3767 8001

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:55 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 21, 6:55 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT FRI MAY 21 2004

.SHORT TERM...
HAVE UPDATED THE FORECAST TO CANCEL SEVERE TSTM WATCH 233...AND
ISSUE A NEW SEVERE TSTM WATCH 241 FOR BATH AND GREENBRIER COUNTIES
UNTIL 1100 PM. BOWING MCS MOVG INTO NW WV MAY MAKE IT ACROSS THE
STATE TOWARD 1100 PM. OTHER THAN ADJUSTMENTS TO WEATHER...NO OTHER
CHANGES.

***PREVIOUS DISCUSSION***

RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING
INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST
COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF
3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS
TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS
EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS
EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD
COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW
NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID
IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION
WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT
DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP
SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE.
THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY
PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE
CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90
E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA.

&&

.LONG TERM...

SATURDAY NIGHT THROUGH SUNDAY NIGHT.

LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON
THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE
MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL
CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE
BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR
NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN
THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING.

MONDAY THROUGH THURSDAY.

NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR
IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING
BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A
SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING
UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING
SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE
TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS
AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS
MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE
THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS
SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD
FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO
SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE
POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW
ACROSS THE REGION. TIMING OF THESE FEATURES BY THE
MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE
GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY
WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST
PRECIPITATION FREE FROM THURSDAY ONWARD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

DS/JH
Hazardous weather outlook, May 21, 7:43 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT FRI MAY 21 2004

VAZ020-WVZ045-221000-
BATH-GREENBRIER-
743 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

ANOTHER LARGE AREA OF THUNDERSTORMS WILL MOVE INTO BATH AND
GREENBRIER COUNTIES LATER THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE WEATHER FROM THESE STORMS...PRIMARILY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-221000-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-
PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH-
STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-YADKIN-
743 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. A
FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, May 21, 5:08 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 S LYNCHBURG AIRPORT   37.30N 79.20W
05/21/2004                   CAMPBELL           VA   TRAINED SPOTTER

            TREE DOWN.

&&

BS
Local storm report, May 21, 5:17 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             4 SSE MONETA            37.13N 79.61W
05/21/2004  0.88 INCH        BEDFORD            VA   TRAINED SPOTTER

&&

JH
Special weather statement, May 21, 6:22 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI MAY 21 2004

VAZ018>020-022>024-033>035-043>047-058-059-212313-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-CRAIG VA-
FRANKLIN VA-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROANOKE VA-
ROCKBRIDGE VA-
622 PM EDT FRI MAY 21 2004

SEVERE THUNDERSTORM WATCH 233 HAS BEEN CANCELED.

THE AREA OF SHOWERS AND THUNDERSTORMS ACROSS PITTSYLVANIA...HALIFAX
AND CHARLOTTE COUNTIES HAVE WEAKENED AND ARE BELOW SEVERE LIMITS. THE
THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA. THESE STORMS
WILL CONTINUE TO MOVE SOUTH AT 15 MPH. LOCALLY HEAVY RAIN IS
POSSIBLE.

07
Special weather statement, May 21, 8:36 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT FRI MAY 21 2004

VAZ020-WVZ045-220135-
BATH VA-GREENBRIER WV-
836 PM EDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GREENBRIER COUNTY
IN WEST VIRGINIA AND BATH COUNTY IN VIRGINIA UNTIL 11 PM...

 AT 835 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING
FROM CHARLESTON WEST VIRGINIA TO ELKINS WEST VIRGINIA MOVING
SOUTHEAST 35 MPH. THIS LINE WILL ARRIVE IN THE AREA BY 9 PM.
THESE STORMS COULD PRODUCE DAMAGING WINDS...HAIL AND HEAVY RAINS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...STATEMENTS OR WARNINGS.

07
Special weather statement, May 21, 9:25 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI MAY 21 2004

VAZ020-WVZ045-220300-
BATH VA-GREENBRIER WV-
925 PM EDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GREENBRIER COUNTY
IN WEST VIRGINIA AND BATH COUNTY IN VIRGINIA UNTIL 11 PM...

 AT 925 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM
BINHAM WEST VIRGINIA TO BURNVILLE VIRGINIA MOVING SOUTHEAST 35 MPH
ACROSS THE REGION. THESE STORMS COULD PRODUCE DAMAGING WINDS...SMALL
HAIL AND HEAVY RAINS. WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE
STORMS. RAINFALL AMOUNTS UP TO TWO INCHES ARE ALSO POSSIBLE. WATCH
FOR PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNE TO NOAA WEATHER RADIO FOR WARNINGS AND STATEMENTS REGARDING
THIS LINE OF THUNDERSTORMS.

07
Special weather statement, May 21, 9:30 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT FRI MAY 21 2004

VAZ019-023-024-220230-
ALLEGHANY VA-BOTETOURT-ROCKBRIDGE-
930 PM EDT FRI MAY 21 2004

...MORE STRONG THUNDERSTORMS IN THE AREA...

ANOTHER CLUSTER OF STRONG THUNDERSTORMS HAS DEVELOPED OVER
ALLEGHANY AND NORTHERN ROCKBRIDGE COUNTIES. THESE STORMS ARE MOVING
SLOWLY SOUTHEAST AT AROUND 10 MPH...AND WILL AFFECT
NORTHERN BOTETOURT AND THE REST OF ROCKBRIDGE COUNTY BY 10:00 PM.
THE STRONGEST STORMS BETWEEN 9:30 AND 10:00 PM WILL BE IN
THE COVINGTON...CLIFTON FORGE AREAS...AND ALSO AROUND
GOSHEN.

THESE STORMS ARE PRODUCING VERY HEAVY DOWNPOURS OF UP TO 2 INCHES
IN LESS THAN AN HOUR AND FREQUENT LIGHTNING. THEY MAY ALSO PRODUCE
SMALL HAIL...AND WIND GUSTS TO AROUND 40 MPH. THE HEAVY DOWNPOURS
WILL CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...
ESPECIALLY IN THE CITIES.

ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR
SHELTER IF THE THREATENING WEATHER APPROACHES. MOTORISTS SHOULD BE
PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY...WATER COVERED AND
POSSIBLY IMPASSABLE ROADWAYS.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:56 PM EDTSevere Thunderstorm WarningRNKGrayson49 min
May 22, 5:46 PM EDTSevere Thunderstorm WarningRNKFranklin29 min
May 22, 6:05 PM EDTSevere Thunderstorm WarningRNKBedford55 min
May 22, 6:14 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke31 min
May 22, 6:41 PM EDTSevere Thunderstorm WarningRNKBotetourt49 min
May 22, 6:56 PM EDTSevere Thunderstorm WarningRNKBedford64 min
May 22, 7:39 PM EDTSevere Thunderstorm WarningRNKMontgomery36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.